Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 257, NWS Tallahassee, FL

September 3, 2018Gadsden County, Leon County, Florida; Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 3, 2018, 4:25 PM EDT for Gadsden County, Leon County, Florida; Decatur County, Grady County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2018, 4:25 PM EDT (20:25 UTC)
Expired
Sep 3, 2018, 5:15 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Leon County, FL, Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 35 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:20 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 3, 3:20 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Mon Sep 3 2018

.NEAR TERM [Through Tonight]...

Tropical Storm Gordon was located off the southwest coast of Florida
this afternoon. With high pressure in place across the CWA, the
storm will continue it's northwestward track towards the northern
Gulf coast. The local area will be situated between high pressure to
the north along the mid-Atlantic coast with Tropical Storm Gordon to
the south. East to southeast winds will remain in place at the low
levels.

Showers and thunderstorms will continue to move from east to west
across the CWA this afternoon and evening, although less organized
than yesterday. Have already seen many strong storms this afternoon
with a few of the storms becoming severe and this trend will
continue into the evening. Convection should diminish by 9-10pm over
the land areas with convection increasing over the marine area late
tonight as bands from Tropical Storm Gordon push into the marine
area.

.SHORT TERM [Tuesday Through Wednesday Night]...

The official forecast track from NHC takes TS Gordon northwestward
across the eastern gulf on Tuesday and moves the system inland
near the MS/LA border Tuesday night/early Wednesday. The intensity
forecast shows Gordon maintaining Tropical storm strength but an
increase to a minimal hurricane is still possible before landfall.
There are currently no watches or warnings for any counties in
our CWA as of Monday afternoon. However, sustained tropical storm
force winds are expected for our offshore panhandle waters Tuesday
and Tuesday night. The main impacts for our CWA continue to be
the potential for very heavy downpours, higher than normal tides,
and an increased threat for rip currents.

As the system passes well to the west of the forecast area
Wednesday and Wednesday night, a drier airmass will filter in
leading to much lower chances for diurnal convection.

.LONG TERM [Thursday Through Monday]...

We will see a return to a more typical weather pattern for early
September. Convection will be diurnally driven with the sea breeze
and outflow boundaries as the primary forcing mechanisms.
Temperatures are forecast to be near seasonal levels.

&&

.AVIATION [Through 18Z Tuesday]...

TSRA will continue to spread from east to west across the TAF
sites this afternoon. This will result in brief periods of gusty
winds and reduced vsbys. Convection should decrease by 00z. IFR
cigs will be possible again tomorrow morning.

&&

.MARINE...

Tropical Storm Gordon is forecast to move northwestward from the
Florida Keys this morning to near the Mississippi/Louisiana coast
early Wednesday morning. Winds and seas will gradually increase
across our local waters and peak tonight through Tuesday, with
tropical storm conditions expected across the offshore panhandle
waters. Elsewhere, advisory level conditions are expected. Winds
and seas will gradually improve thereafter into Thursday.

&&

.FIRE WEATHER...

Showers and thunderstorms are expected across the area for
the next couple of days as TS Gordon moves northwestward across
the Gulf of Mexico. Red flag conditions are not forecast for the
next several days.

&&

.HYDROLOGY...

While widespread heavy rainfall is not expected over the next few
days, high rainfall rates associated with the outer fringe of
Tropical Storm Gordon coupled with the wet ground from recent
rains, may allow for minor flooding, particularly across urbanized
or poor drainage areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  88  74  90  73 /  20  70  30  30  10
Panama City   74  84  74  87  75 /  40  80  70  40  20
Dothan        72  86  72  88  72 /  20  60  30  30  10
Albany        73  89  73  90  73 /  20  60  10  30  10
Valdosta      73  89  73  91  73 /  20  60  10  30  10
Cross City    74  89  74  91  74 /  30  70  20  30  10
Apalachicola  76  84  76  87  76 /  50  80  70  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT Wednesday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

     Tropical Storm Warning for Waters from Apalachicola to Mexico
     Beach FL from 20 to 60 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Fieux
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Nguyen
HYDROLOGY...LN

In the hours before

Special weather statement, Sep 3, 3:50 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT MON SEP 3 2018

GAZ121>124-142-032030-
Randolph GA-Terrell GA-Calhoun GA-Clay GA-Early GA-
350 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHEASTERN
RANDOLPH...CALHOUN...NORTHEASTERN EARLY AND SOUTH CENTRAL TERRELL
COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 430 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or near Morgan, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan, Edison, Arlington, Leary, Bluffton, Parksville, Carnegie,
Moye, Holt, Cordrays Mill, Fountain Bridge, Commissary Hill, Turman,
Shivers Mill, Aycock Mill, Bermuda, Suttons Corner and Dickey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 8439 3162 8439 3162 8445 3159 8446
      3155 8446 3154 8445 3151 8444 3149 8442
      3148 8443 3146 8441 3145 8442 3145 8447
      3143 8483 3156 8488 3169 8481
TIME...MOT...LOC 1950Z 092DEG 21KT 3155 8449

30-PULLIN
Special weather statement, Sep 3, 3:58 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
358 PM EDT MON SEP 3 2018

FLZ028-029-128-032045-
Inland Taylor FL-Coastal Taylor FL-Lafayette FL-
358 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAFAYETTE AND
NORTHEASTERN TAYLOR COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayo, moving west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Perry, Pinland, Cooks Hammock, Secotan, Boyd, Smith, Buckville,
Carbur, Alton, Townsend, Foley, Perry-Foley Airport, Bucell Junction,
Athena, San Pedro Junction, Day, Hampton Springs and Fenholloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2989 8306 2989 8365 3007 8371 3022 8366
      3019 8325 3017 8323 3015 8324 3014 8323
      3011 8323 3010 8321 3011 8320 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307
TIME...MOT...LOC 1958Z 092DEG 29KT 3006 8327

30-PULLIN
Local storm report, Sep 3, 4:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     VEREEN                  30.28N 84.24W
09/03/2018                   WAKULLA            FL   911 CALL CENTER

            TREE DOWN ON WAKULLA SPRINGS RD AND CR-61
            BLOCKING ROAD.

&&
Special weather statement, Sep 3, 4:15 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT MON SEP 3 2018

FLZ016-017-GAZ156>158-032100-
Gadsden FL-Leon FL-Decatur GA-Grady GA-Thomas GA-
415 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GADSDEN...
NORTHEASTERN LEON...SOUTHEASTERN DECATUR...SOUTHERN GRADY AND
SOUTHWESTERN THOMAS COUNTIES UNTIL 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cairo, moving west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Havana, Cairo, Tallahassee, Whigham, Attapulgus, Climax, Freemont,
Darsey, Jamieson, Rocky Hill, Iamonia, Laingkat, Calvary, Princes
Still, Amsterdam, Branchville, Nickleville, Hinson, Dogtown and
Moncrief.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3085 8402 3055 8412 3061 8453 3077 8457
      3090 8452
TIME...MOT...LOC 2015Z 092DEG 29KT 3075 8415

30-PULLIN
Local storm report, Sep 3, 4:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     METCALF                 30.70N 83.99W
09/03/2018                   THOMAS             GA   PUBLIC

            TREE DOWN ON MAGNOLIA DRIVE.

&&
Local storm report, Sep 3, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     6 SSE PINE PARK         30.78N 84.06W
09/03/2018                   THOMAS             GA   911 CALL CENTER

            TREE DOWN ON POWER LINE.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:08 PM EDTSpecial Marine WarningTAE37 min
Sep 2, 8:34 PM EDTSevere Thunderstorm WarningTAEWalton26 min
Sep 3, 5:06 AM EDTSmall Craft AdvisoryTAE46 hr
Sep 3, 5:06 AM EDTTropical Storm WarningTAE42 hr
Sep 3, 1:02 PM EDTSpecial Weather StatementTAEDixie, Lafayette43 min
Sep 3, 1:24 PM EDTSpecial Marine WarningTAE96 min
Sep 3, 2:24 PM EDTSpecial Marine WarningTAE36 min
Sep 3, 2:34 PM EDTSpecial Weather StatementTAETaylor41 min
Sep 3, 2:44 PM EDTSpecial Weather StatementTAEDixie61 min
Sep 3, 2:45 PM EDTSevere Thunderstorm WarningTAEMadison, Taylor45 min
Sep 3, 2:48 PM EDTSpecial Weather StatementTAEMadison42 min
Sep 3, 2:56 PM EDTSpecial Marine WarningTAE64 min
Sep 3, 3:08 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor52 min
Sep 3, 3:24 PM EDTSpecial Weather StatementTAEWakulla51 min
Sep 3, 3:36 PM EDTSevere Thunderstorm WarningTAEJefferson39 min
Sep 3, 3:40 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla38 min
Sep 3, 3:55 PM EDTSevere Thunderstorm WarningTAELiberty, Wakulla50 min
Sep 3, 3:58 PM EDTSpecial Weather StatementTAELafayette, Taylor47 min
Sep 3, 4:03 PM EDTSpecial Marine WarningTAE57 min
Sep 3, 4:10 PM EDTSevere Thunderstorm WarningTAELiberty, Wakulla50 min
Sep 3, 4:38 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf52 min
Sep 3, 4:44 PM EDTSpecial Weather StatementTAEHolmes, Washington46 min
Sep 3, 4:57 PM EDTSpecial Weather StatementTAEWalton48 min
Sep 3, 4:59 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty46 min
Sep 3, 5:19 PM EDTSpecial Marine WarningTAE86 min
Sep 3, 5:20 PM EDTSpecial Marine WarningTAE85 min
Sep 3, 5:26 PM EDTSpecial Weather StatementTAEHolmes, Walton64 min
Sep 3, 5:30 PM EDTSevere Thunderstorm WarningTAEJackson30 min
Sep 3, 5:46 PM EDTSevere Thunderstorm WarningTAEWalton29 min
Sep 3, 7:25 PM EDTSpecial Weather StatementTAELeon50 min
Sep 3, 12:51 PM EDTSpecial Weather StatementTAEBerrien, Cook39 min
Sep 3, 1:34 PM EDTSpecial Weather StatementTAEColquitt, Cook41 min
Sep 3, 2:12 PM EDTSpecial Weather StatementTAEColquitt, Mitchell48 min
Sep 3, 2:17 PM EDTSevere Thunderstorm WarningTAEColquitt, Grady, Mitchell, Thomas43 min
Sep 3, 2:25 PM EDTSpecial Weather StatementTAECook50 min
Sep 3, 2:52 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Early, Miller38 min
Sep 3, 2:54 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Miller, Mitchell19 min
Sep 3, 3:20 PM EDTSevere Thunderstorm WarningTAEEarly, Miller29 min
Sep 3, 3:33 PM EDTSpecial Weather StatementTAEThomas42 min
Sep 3, 3:50 PM EDTSpecial Weather StatementTAECalhoun40 min
Sep 3, 4:15 PM EDTSpecial Weather StatementTAEGrady45 min
Sep 3, 2:59 PM EDTSpecial Weather StatementTAEDale46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.